Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 124, NWS Quad Cities, IA

July 7, 2003Scott County, Iowa; Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 7, 2003, 9:40 PM CDT for Scott County, Iowa; Rock Island County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 9:40 PM CDT (02:40 UTC)
Expired
Jul 7, 2003, 10:15 PM CDT
In force
35 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Scott County, IA, Rock Island County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3170 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 080240
SVRDVN
IAC163-ILC161-080315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
939 PM CDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST CENTRAL IOWA
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS

* UNTIL 1015 PM CDT

* AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES WEST
  OF PRINCETON...OR 8 MILES NORTHEAST OF BETTENDORF...MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   PRINCETON NOW.
   CORDOVA BY 945 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLFBALLS OR 1.75 INCHES IN DIAMETER AND WINDS IN EXCESS OF 55
MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTHWESTERN ILLINOIS.

LAT...LON 4174 9046 4164 9045 4163 9017 4175 9026

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:25 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 7, 9:25 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 PM CDT MON JUL 7 2003

BUSY EVENING WITH THINGS QUIETING DOWN SOME (FOR THE TIME BEING).
SURFACE ANALYSIS SHOWS RIDGING INTO CENTRAL IA LEADING TO
DIMINISHING TREND TO CONVECTION THERE. SURFACE LOW NEAR MISSISSIPPI
RIVER FUELING CONVECTION IN EASTERN CWA WHICH WILL BE
EXITING IN THE NEXT 1 TO 2 HRS. FOCUS LOOKS TO SHIFT BACK WEST WHERE
CONVECTION EXPECTED TO REV UP WITH NOSE OF LLJ INTERACTING WITH
EAST-WEST FRONTAL ZONE. POTENTIAL FOR MCS TO ROLL EASTBOUND ALONG
AND TO THE NORTH OF THE FRONTAL ZONE BRINGING MORE HEAVY RAIN AND
POTENTIAL FOR SOME HAIL AND GUSTY WINDS LATER TONIGHT...AFTER 1-3
AM. FLOODING IS BECOMING A REAL CONCERN AS THE 1-80 CORRIDOR NOW HAS
GOTTEN A REAL GOOD SOAKING WITH STANDING WATER IN SOME
FIELDS...INDICATING FLASH FLOODING NOT FAR OFF IF CONVECTION CAN
RETURN QUICKLY ENOUGH. EARLY THIS MORNING...THE HIGHWAY 30 CORRIDOR
AND NORTH GOT HIT WITH HEAVY RAIN. FFG VALUES LOWERING NOW IN MANY
AREAS ACROSS THE NORTH AND CENTRAL TO 1 TO 2 INCHES IN 3 HRS.
RIVERS ARE ON THE RISE AS WELL. FLOOD WATCHES MAY BE NECESSARY IN
THE NEXT 24 HRS...AS PATTERN LOOKING SOMEWHAT OMINOUS FOR THE
POTENTIAL OF ATLEAST 2 MORE CONVECTIVE COMPLEXES IN THE
NEXT 36 HRS.

ON A SIDE NOTE...ALL ATTEMPTS TO REVIVE THE KDVN DOPPLER RADAR HAVE
FAILED. PARTS ARE ON ORDER BUT THEY WON/T ARRIVE UNTIL TOMORROW
MORNING...AT THE EARLIEST. SO...THE RADAR WILL BE OUT OF SERVICE
FOR THE REST OF TONIGHT. WE APPRECIATE ALL OF THE ASSISTANCE FROM
SURROUNDING WFO/S AND OUR MEDIA PARTNERS CONTINUED ASSISTANCE
DURING THE OVERNIGHT WOULD BE GREATLY APPRECIATED.

MCCLURE

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Jul 7, 5:15 AM CDT, 16 hours 25 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009-
015-016-024>026-034-035-MOZ009-010-081015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 AM CDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

ON-GOING STRONG TO SEVERE THUNDERSTORMS MAINLY NORTH OF HIGHWAY 30
WILL DISSIPATE SHORTLY AFTER SUNRISE. THE MAIN THREAT FROM THESE
STORMS WILL BE HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS OVER
60 MPH AND VERY HEAVY RAINFALL. THUNDERSTORMS WILL REDEVELOP LATER
TODAY AS AN UPPER LEVEL IMPULSE MOVES EAST ALONG THE IOWA AND
MINNESOTA BORDER. THE AREA OF GREATEST THREAT FOR SEVERE WEATHER
WILL BE MAINLY NORTH OF A LINE FROM PRINCETON THROUGH THE QUAD
CITIES...TO NEAR BELLE PLAINE ALONG A STALLED FRONT. THESE STORMS
WILL AGAIN BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND AND
HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE ALONG
INTERACTIONS OF STORM OUTFLOW BOUNDARIES. ALSO...VERY MOIST
ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR HEAVY RAINFALL WITH
THUNDERSTORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
RAINFALL RATES AS HIGH AS 1 TO 2 INCHES AN HOUR. THIS COULD LEAD TO
URBAN FLOODING...RAPID RISES ON STREAMS...AND PONDING OF WATER IN
LOW LYING AREAS. IN ADDITION...CONDITIONS WILL BE HOT AND VERY HUMID
IN THE AFTERNOON AND EVENING...ESPECIALLY SOUTH OF INTERSTATE 80.
SURFACE DEWPOINTS AS HIGH AS THE MID 70S...ALONG WITH TEMPERATURES
APPROACHING 90...WILL RESULT IN HEAT INDICES AS HIGH AS 100 TO 105.

TONIGHT...ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP WEST
OF THE REGION AND MOVE INTO EASTERN IOWA AND NORTHWEST ILLINOIS
ALONG AND NORTH OF THE FRONTAL BOUNDARY MAINLY AFTER MIDNIGHT. THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING
WIND...AND VERY HEAVY RAINFALL. THE AREA OF GREATEST RISK WILL BE
ALONG AND NORTH OF A LINE FROM WASHINGTON IOWA TO PRINCETON
ILLINOIS. THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE. LOCATIONS
THAT MAY BE SATURATED FROM THUNDERSTORMS EARLIER IN THE DAY WILL
NEED TO BE MONITORED FOR FLASH FLOODING IF ADDITIONAL STORMS TRACK
OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT AS
THE SURFACE FRONT GRADUALLY PUSHES SOUTH ACROSS THE OUTLOOK AREA.
THE AREA OF GREATEST RISK IS EXPECTED TO BE MAINLY SOUTH OF THE
HIGHWAY 30 CORRIDOR. THE SEVERE WEATHER THREAT WILL INCLUDE THE
POTENTIAL FOR LARGE HAIL...DAMAGING WIND...AND FLASH FLOODING FROM
HEAVY RAINFALL.

THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AND SUNDAY...BUT AT THIS
TIME IT DOES NOT APPEAR THAT THERE WILL BE A SIGNIFICANT POTENTIAL
FOR SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR SEVERE THUNDERSTORMS OCCURRING
IN EASTERN IOWA AND FAR NORTHWEST ILLINOIS THIS MORNING. ADDITIONAL
ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT ACROSS THE NORTHERN
HALF OF THE OUTLOOK AREA. STORM SPOTTER ACTIVATION MAY AGAIN BE
NEEDED FOR TUESDAY AND TUESDAY NIGHT.

&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

SHEETS

In the hours before

Local storm report, Jul 7, 8:53 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
853 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    2 E GALVA                 IL   .25 INCH HAIL
07/07/03   HENRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 7, 8:55 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
855 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    KEWANEE                   IL   .75 INCH HAIL
07/07/03   HENRY                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 7, 9:02 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
902 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0858 PM    12 N GALVA                IL   .88 INCH HAIL
07/07/03   HENRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 7, 9:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0914 PM    4 N GALVA                 IL   .88 INCH HAIL
07/07/03   HENRY                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 7, 9:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
932 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0621 PM    ELDRIDGE                  IA   .5 INCH HAIL
07/07/03   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0621 PM    ELDRIDGE                  IA   .75 INCH HAIL
07/07/03   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0634 PM    PARKVIEW                  IA   .25 INCH HAIL
07/07/03   SCOTT                          REPORTED BY HAM RADIO
                                          OPERATOR.

0640 PM    4 E ELDRIDGE              IA   2 INCH HAIL
07/07/03   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0701 PM    DAVENPORT ARPT            IA   .25 INCH HAIL
07/07/03   SCOTT

0708 PM    MUSCATINE                 IA   .88 INCH HAIL
07/07/03   MUSCATINE                      REPORTED BY STORM
                                          SPOTTER.

0708 PM    BETTENDORF                IA   .5 INCH HAIL
07/07/03   SCOTT                          REPORTED BY STORM
                                          SPOTTER.

0708 PM    DAVENPORT ARPT            IA   .5 INCH HAIL
07/07/03   SCOTT

0713 PM    BETTENDORF                IA   .5 INCH HAIL
07/07/03   SCOTT                          REPORTED BY STORM
                                          SPOTTER.

0719 PM    ELDRIDGE                  IA   .25 INCH HAIL
07/07/03   SCOTT                          REPORTED BY STORM
                                          SPOTTER.

0720 PM    BETTENDORF                IA   .75 INCH HAIL
07/07/03   SCOTT                          EVENT DURATION 6
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.

0720 PM    BETTENDORF                IA   .5 INCH HAIL
07/07/03   SCOTT

0737 PM    1 S RAPIDS CITY           IL   .25 INCH HAIL
07/07/03   ROCK ISLAND                    REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0737 PM    ELDRIDGE                  IA   HEAVY RAIN
07/07/03   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0737 PM    MORRISON                  IL   .25 INCH HAIL
07/07/03   WHITESIDE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0750 PM    ATALISSA                  IA   60 MPH TSTM GUST
07/07/03   MUSCATINE                      REPORTED BY MEDIA.

0753 PM    ELDRIDGE                  IA   .5 INCH HAIL
07/07/03   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0755 PM    GENESEO                   IL   50 MPH TSTM GUST
07/07/03   HENRY                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0800 PM    GENESEO                   IL   WIND DAMAGE
07/07/03   HENRY                          10 INCH DIAMETER TREE
                                          LIMB DOWN. NUMEROUS 2-3
                                          INCH DIAMETER LIMBS
                                          DOWN. REPORTED BY
                                          OFF-DUTY NWS EMPLOYEE.

0815 PM    7 NW STERLING             IL   1 INCH HAIL
07/07/03   WHITESIDE                      REPORTED BY STORM CHASER.

0815 PM    7 NW STERLING             IL   .75 INCH HAIL
07/07/03   WHITESIDE                      REPORTED BY STORM CHASER.

0838 PM    PLEASANT VLY              IA   HEAVY RAIN
07/07/03   SCOTT                          1.75 INCHES OF RAIN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0845 PM    2 E GALVA                 IL   .25 INCH HAIL
07/07/03   HENRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0850 PM    KEWANEE                   IL   .75 INCH HAIL
07/07/03   HENRY                          REPORTED BY STORM
                                          SPOTTER.

0858 PM    12 N GALVA                IL   .88 INCH HAIL
07/07/03   HENRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0914 PM    4 N GALVA                 IL   .88 INCH HAIL
07/07/03   HENRY                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 7, 9:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
939 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 PM    LE CLAIR                  IA   HEAVY RAIN
07/07/03   SCOTT                          2.1 INCHES OF RAIN
                                          MEASURED AT THE IOWA
                                          WELCOME CENTER.
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:12 PM CDTSevere Thunderstorm WarningDVNMuscatine63 min
Jul 7, 7:15 PM CDTSevere Thunderstorm WarningDVNScott55 min
Jul 8, 1:24 PM CDTSevere Thunderstorm WarningDVNDes Moines, Lee46 min
Jul 8, 1:42 PM CDTSevere Thunderstorm WarningDVNMuscatine, Scott48 min
Jul 7, 7:42 PM CDTSevere Thunderstorm WarningDVNHenry58 min
Jul 7, 8:02 PM CDTSevere Thunderstorm WarningDVNWhiteside58 min
Jul 7, 8:33 PM CDTSevere Thunderstorm WarningDVNBureau72 min
Jul 7, 8:41 PM CDTSevere Thunderstorm WarningDVNHenry64 min
Jul 8, 12:27 PM CDTSevere Thunderstorm WarningDVNHenry48 min
Jul 8, 1:13 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam47 min
Jul 8, 1:29 PM CDTSevere Thunderstorm WarningDVNPutnam31 min
Jul 8, 1:55 PM CDTSevere Thunderstorm WarningDVNWarren50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.